Idaho, 2018Dense Smoke in Idaho, August 19 to 27, 2018
August 19 to 27, 2018 · NWS OTX · 3 events in 3 counties and zones
During the month of August numerous large wildfires in north Idaho, northeast Washington, Montana and British Columbia contributed to periods of Unhealthy air quality with a few readings in the Hazardous category in North Idaho. The Northern Idaho Panhandle with several large wildfires burning nearby suffered the worst and most persistent air quality issues, while more southerly locations more…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the month of August numerous large wildfires in north Idaho, northeast Washington, Montana and British Columbia contributed to periods of Unhealthy air quality with a few readings in the Hazardous category in North Idaho. The Northern Idaho Panhandle with several large wildfires burning nearby suffered the worst and most persistent air quality issues, while more southerly locations more distant from active fires only occasionally witnessed severely degraded air quality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 19, 3:50 PM PST, 10 minutes earlier.
Area forecast discussion, Aug 19, 3:50 PM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
450 PM PDT Sun Aug 19 2018
.SYNOPSIS...
Wildfire smoke will be thick over portions of central and
northeast Washington today as north winds transport smoke from the
northern Cascades and British Columbia into the region. Warm, dry,
and gusty north winds on Monday will raise concerns for the
spread of wildfires. A pattern change during the second half of
the week will bring cooler temperatures and cleaner west winds to
the Pacific Northwest which should improve air quality.
&&
.DISCUSSION...
...STRONG NORTH TO NORTHEAST WINDS LATE SUNDAY NIGHT AND MONDAY...
Tonight and Monday...The Inland Northwest will continue to plagued
by extremely poor air quality tonight. A trough will push inland
tonight as well as a wave moving south out of British Columbia.
This wave will move south of the border early Monday morning. This
will bring an increase in northerly winds starting late
tonight (towards midnight). Winds will increase further towards
daybreak and be strongest during the mid morning to early
afternoon. In addition relative humidity recoveries overnight will
be quite poor. Locations will start the day with values in the 20s
or 30s for many valley locations and their values will lower
through the day. This has prompted the issuance of a red flag
warning for portions of central and eastern WA as well at the
north ID Panhandle. Gusts 30 to 35 mph can be expected with localized
gusts to 40 mph down the Okanogan Valley into the Waterville
Plateau and from Sandpoint to Post Falls. As this wave moves south
through the morning and afternoon hours it will combine with some
moisture from the trough moving inland. A slight chance of showers
or thunderstorms is possible stretching from the Blue mountains
northeast towards Lookout Pass after 2pm. Temperatures will cool
a few degrees from today given the northerly push. Air quality
should improve, but we will still see plenty of smoke and haze as
we are surround by wildfires. /Nisbet
Tuesday through Sunday...
By Monday evening, northeast winds will begin to diminish
although it will remain breezy through the night. The shortwave
shifts well south of the area as high pressure tries to build in
its wake. Northeast winds aloft will continue to blow through
Tuesday although the surface gradient begins to weaken. The net
result will be a northeasterly breeze across most of the terrain
under mostly sunny skies.
The biggest question is how much this northeasterly push will
improve our air quality. Certainly with the strong northeast winds
Monday, AQ will improve for a period but it is likely that
conditions will deteriorate by midweek again.
Wednesday, winds continue to diminish and eventually will begin to
shift around to the southwest. This is a result of the shortwave
that is going to drop through the region tonight/tomorrow getting
caught back in the westerly flow and ejecting back to the
northeast. The kicker is another wave dropping down out of the
northeast Pacific Thursday night. The transition between these
systems will be marked by wind shifts and smoke meandering about
the region. There is some hope that this next wave dropping out of
the northeast Pacific will provide a much needed change in
air masses. The northwesterly regime would at least temporarily
bring a cool maritime airmass with much improved air quality. That
is of course contingent on how active fires upstream are and
since the Inland Northwest is currently surrounded by wildfires,
any improvement will be short lived and spotty. That is a very
pessimistic outlook on air quality but the area will need to see a
substantial break in fire activity before I anticipate any long
lasting improvement.
The weekend outlook includes high temperatures in the 70s to
lower 80s, higher RH values, and calmer winds that will definitely
help with the fires...but at this point do not see any widespread
chance of precipitation through the weekend. The Climate
Prediction Center paints the PacNW with higher probability of
cooler than average temperatures and above average
precipitation...so it could be just around the corner. /AB
&&
.AVIATION...
00Z TAFS: Poor visibilities due to smoke will prevail at most TAF
sites through the night. Smoke should work its way into KPUW
later tonight. Northeasterly winds will strengthen on Monday which
should improve the visibilities considerably. Winds will be
rather strong at KCOE. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 63 79 58 85 59 88 / 0 0 0 0 0 0
Coeur d'Alene 61 78 54 84 55 86 / 0 0 0 0 0 0
Pullman 60 80 52 83 54 86 / 0 20 10 0 10 0
Lewiston 66 86 61 90 62 92 / 0 30 10 0 10 10
Colville 59 82 51 89 51 90 / 0 0 0 0 0 0
Sandpoint 60 77 48 83 49 85 / 0 10 0 0 0 0
Kellogg 57 74 51 81 53 84 / 0 10 0 0 0 0
Moses Lake 65 87 59 89 57 92 / 0 0 0 0 0 0
Wenatchee 67 86 65 88 64 91 / 0 0 0 0 0 0
Omak 65 87 60 90 60 92 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning from 10 AM to 6 PM PDT Monday for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning from 10 AM to 6 PM PDT Monday for East
Washington Northern Columbia Basin (Zone 673)-East
Washington Okanogan/Methow Valleys (Zone 684)-East
Washington Palouse and Spokane Area (Zone 674).
&&Hazardous weather outlook, Aug 19, 2:59 AM PST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Spokane WA
359 AM PDT Sun Aug 19 2018
IDZ003-004-026-027-WAZ031>033-041-042-201100-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Wenatchee Area-East Slopes Northern Cascades-
359 AM PDT Sun Aug 19 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
No hazardous weather is expected at this time.
WAZ034-035-043-044-201100-
Moses Lake Area-Upper Columbia Basin-Okanogan Valley-
Waterville Plateau-
359 AM PDT Sun Aug 19 2018
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong north winds will develop early Monday and continue into
Monday afternoon. Conditions will remain very dry leading to
critical fire weather conditions and the potential for rapid fire
spread with ongoing wildfires or new ignitions. Minor tree damage
and isolated power outages will also remain a concern.
IDZ001-002-WAZ036>038-201100-
Northern Panhandle-Coeur d'Alene Area-Spokane Area-
Northeast Mountains-Okanogan Highlands-
359 AM PDT Sun Aug 19 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong north to northeast winds will develop early Monday and
continue into Monday afternoon. Conditions will be dry leading to
the potential for rapid fire spread with ongoing wildfires or new
ignitions. Minor tree damage and isolated power outages will also
remain a concern.
Dense Smoke, Northern Panhandle
- When
- August 19, 4:00 PM PST to August 27, 2:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Air quality Sensors at Sandpoint and near Bonners Ferry measured periods of Unhealthy air quality during the third week of August due to smoke from nearby wildfires. Air quality deteriorated into the Hazardous range at both locations on August 19th and 20th, and remained occasionally Unhealthy until a cold front passage with significant rain passed through the region on August 27th.
Dense Smoke, Coeur D'Alene Area
- When
- August 20, 12:00 AM PST to August 27, 3:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
An air quality sensor near Hayden recorded periods of Unhealthy air quality during the third week of August as smoke from regional wildfires drifted into the area. Air quality deteriorated into the Very Unhealthy range for much of August 20th and into the 21st.
Dense Smoke, Lewiston Area
- When
- August 20, 10:00 PM PST to August 21, 6:00 PM PST
- Where
- Lewiston Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
The air quality sensor in Lewiston recorded a period of Unhealthy to Very Unhealthy air quality on August 21st due to smoke from regional wildfires.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Hampshire, August 19, 20182 deaths · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 19, 2018$1.7 million · 2 events
- Tornadoes and Flash Flood in Missouri, August 19 to 20, 2018$176,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Oklahoma, August 19, 2018$65,000 · EF1 · 8 events
- Heavy Rain in Iowa, August 19 to 21, 201868 events
- Hail and Damaging Wind in New Mexico, August 19, 2018$150,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Winds in North Carolina, August 19 to 20, 2018$80,000 · 50 kt wind · 14 events
- Flash Flooding in South Dakota, August 19, 20186 events
- Flash Flood and Hail in Virginia, August 19 to 20, 20181 in hail · 4 events
- Hail and Damaging Winds in North Dakota, August 19, 20181.75 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19 to 20, 20183 events
- Flash Flood and Heavy Rain in North Carolina, August 19, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777531, 777532, 777530.